Aa
Aa
A
A
A
Close
Avatar universal

Thrombosis after drug eluting stent - what are the options?

hsc
My father had an angioplasty with stenting 3 months ago.
One of the stent was drug eluting, while the other was a Bare metal stent.

He developed acute angina a week ago and was hospitalized.
The angiography revealed that here was a blockage in the drug eluting stent while
the BMS was fine. According to the cardiologist, there was a 50% thrombosis
in the DES.
He was prescribed tirofiban while in the hospital and doesnt have any angina symptoms
at this moment. The doctor says that its because the blood thinners have probably
dissolved the clot.

My father was on plavix all this time, thus is the diagonosis of stent thrombosis
accurate?

Can this be a restinosis and not a thrombus, How easy is to distinguish
one from the other.

Also how likely is it that the blood thinners caused the lysis of the thrombus.
What are our options at this point.

Thanks in advance.

HSC
3 Responses
Sort by: Helpful Oldest Newest
367994 tn?1304953593

To understand restenosis formation, a differentiation to thrombus can be distinquishing.  Restenosis occurs when a stent is placed in a blood vessel, new tissue grows inside the stent, covering the struts of the stent. Initially, this new tissue consists of healthy cells from the lining of the arterial wall (endothelium). This is a favorable effect because development of normal lining over the stent allows blood to flow smoothly over the stented area without clotting. Later, scar tissue may form underneath the new healthy lining. In about 25% of patients, the growth of scar tissue underneath the lining of the artery may be so thick that it can obstruct the blood flow and produce an important blockage. In-stent restenosis is typically seen 3 to 6 months after the procedure; after 12 months have passed uneventfully, it is rare. Restenosis is the result scar tissue, sometimes inflammation. The more extensive the scar tissue growth and the pattern of growth the greater the blockage.

DES appears to be more effective to prevent restenosis when compared to bare metal stents, but there appears to be some risk for clots (thrombus) for up to about a year so plavix is recommended with aspirin (dual therapy).  

A cath directed thrombolysis (clot dissoving agent) that is directly delivered to clot site will dissolve a clot.  Blood thinners and anticoagulant medication will inhibit thrombus growth and prevent new clots.
Helpful - 0
Avatar universal
hsc
Thanks for the reply and the great explanation. I was under the impression that restonisis  is due to plaque.

Regarding my fathers case, the Cardiologist has diagnosed the blockage as thrombosis at this time.

Judging by the fact that he was on Plavix and aspirin all the time,  is this a mis-diagnosis? OR is the difference between a thrombus and restenosis really very obvious during an angiography

Perhaps its a guess since the BMS is fine while the DES has clogged.

Also since my father is feeling better after all the blood thinners he was given, What could have happened? Do you think the clot (if it was thrombus) can dissolve only with blood thinners.

OR is his blockage unaffected, but the angina symptoms have gone away because of thin blood (at this time)

Thanks again
Helpful - 0
367994 tn?1304953593
Plague buildup generally requires more time that "in-stent restenosis".  I was referring to what is medically termed and referred to as "in-stent restenois" phenomonon.

Generally, a clot would be obvious during an angiography by a competent interventional cardiologist, and I have found no information that a clot can be disolved without intervention, but who are we to disagree with a cardiologist!?  The risk, it seems to me, for a high dose to break up a clot without directly injecting the drug with a cath into the clot may be due the high risk of bleeding.  

The cause of angina is almost always due to a lack adequate blood supply to the heart tissues.  The blood flow blockage isn't overcome by a change in viscosity otherwise a blood thinner could treat angina.  Aspirin makes the platelets flow more smoothly so they will not stick to the walls of the artheries. I was informed by my MD that Aspirin does not thin blood, but blood thinning (aspirin and such) is a characteristic attributed to aspirin and other anticoagulants.

Helpful - 0
Have an Answer?

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.